Alert archive / California / High Wind Warnings in 2022
High Wind Warning 8, NWS San Diego, CA
NWS San Diego, CA issued this high wind warning at May 8, 2022, 3:04 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It was in force for 23 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 2022, 3:04 AM PDT (10:04 UTC)
- Expired
- May 9, 2022, 2:00 AM PDT
- In force
- 23 hr
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 5:00 AM PDT | DUST STORM | 3 N Palm Springs, CA | NORTH GENE AUTRY TRAIL CLOSED THROUGH THE WASH DUE TO WIND AND SAND, BETWEEN SALIVA AND E VIA ESCUELA. |
| May 8, 6:00 AM PDT | DUST STORM | 5 Nnw Palm Springs, CA | NORTH INDIAN CANYON ROAD CLOSED BETWEEN GARNET AVE AND SUNRISE PKWY DUE TO SAND BUILD UP AND POOR VISIBILITY. |
| May 8, 11:14 AM PDT | NON-TSTM WND GST 60 | 20 Nnw Lenwood, CA | GUSTS OVER 58MPH BEGAN SOMETIME BETWEEN 10:14A & 11:14A. |
| May 8, 1:06 PM PDT | NON-TSTM WND GST 61 | 4 Sse Yermo, CA | DAGGETT ASOS BEGAN GUSTING OVER 58 MPH AT 106 PM. |
| May 8, 3:11 PM PDT | NON-TSTM WND GST 54 | Palm Springs, CA | PALM SPRINGS INTERNATIONAL AIRPORT MEASURED A SUSTAINED WIND OF 37 MPH WITH A PEAK GUST OF 54 MPH. |
| May 8, 3:27 PM PDT | DUST STORM | 1 Nnw Indio, CA | BLOWING SAND IS IMPACTING INTERSATE 10 WITH WORSE CONDITIONS OCCURRING BETWEEN BOB HOPE DRIVE IN THOUSAND PALMS TO INDIO. VISIBILITY IS ESTIMATED TO BE AS LOW AS A 1/2 MILE BASED OFF CALTRANS WEBCAMS. |
| May 8, 4:13 PM PDT | DUST STORM | 3 Nne Palm Springs, CA | CALTRANS INTERSTATE 10 WEBCAM SHOWING EXTREME VISIBILITY RESTRICTIONS IN BLOWING SAND. VISIBILITY ESTIMATED TO BE LESS THAN 1/8 MILE. |
| May 8, 6:51 PM PDT | NON-TSTM WND GST 65 | 30 Ssw Trona, CA | RED MOUNTAIN RAWS SITE GUSTED OVER 58 MPH FROM 1851 TO 2051. PEAK GUST 65 MPH AT 1851. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 10.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
229 WWUS76 KSGX 081004 NPWSGX URGENT - WEATHER MESSAGE National Weather Service SAN DIEGO CA 304 AM PDT Sun May 8 2022 CAZ055-056-058-060>062-065-082000- /O.UPG.KSGX.WI.Y.0038.000000T0000Z-220510T0100Z/ /O.NEW.KSGX.HW.W.0008.220508T1004Z-220509T0900Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Big Bear City, Big Bear Lake, Wrightwood, Julian, Victorville, Hesperia, Apple Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, Banning, and Desert Hot Springs 304 AM PDT Sun May 8 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 2 AM MONDAY... * WHAT...West winds increasing to 25 to 35 mph with gusts to 65 mph this afternoon and evening. Localized wind gusts in excess of 75 mph in the most wind prone areas. * WHERE...San Bernardino County Mountains, Riverside County Mountains, San Diego County Mountains, Apple and Lucerne Valleys, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...Winds increasing this morning with the strongest, most damaging winds surfacing this afternoon and evening. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing sand will reduce visibilities in the deserts. Strong crosswinds will make driving difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. && $$ Moede
2 follow-up statements
896 WWUS76 KSGX 082041 NPWSGX URGENT - WEATHER MESSAGE National Weather Service SAN DIEGO CA 141 PM PDT Sun May 8 2022 CAZ055-056-058-060>062-065-090445- /O.CON.KSGX.HW.W.0008.000000T0000Z-220509T0900Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Big Bear City, Big Bear Lake, Wrightwood, Julian, Victorville, Hesperia, Apple Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, Banning, and Desert Hot Springs 141 PM PDT Sun May 8 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM PDT MONDAY... * WHAT...West winds increasing to 25 to 35 mph with gusts 55 to 65 mph this afternoon and evening. Localized wind gusts in excess of 70 mph possible near the passes. * WHERE...San Bernardino County Mountains, Riverside County Mountains, San Diego County Mountains, Apple and Lucerne Valleys, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...through late tonight. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles due to strong cross winds and blowing dust reducing visibility in some areas. * ADDITIONAL DETAILS...Breezy conditions will continue through Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. && $$ For more information from the National Weather Service visit http://weather.gov/sandiego
327 WWUS76 KSGX 090456 NPWSGX URGENT - WEATHER MESSAGE National Weather Service SAN DIEGO CA 956 PM PDT Sun May 8 2022 CAZ055-056-058-060>062-065-090900- /O.CON.KSGX.HW.W.0008.000000T0000Z-220509T0900Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Big Bear City, Big Bear Lake, Wrightwood, Julian, Victorville, Hesperia, Apple Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, Banning, and Desert Hot Springs 956 PM PDT Sun May 8 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM PDT MONDAY... * WHAT...West winds 25 to 35 mph with gusts 50 to 65 mph will decrease after midnight. Localized wind gusts in excess of 70 mph possible near the passes and highest peaks. * WHERE...San Bernardino County Mountains, Riverside County Mountains, San Diego County Mountains, Apple and Lucerne Valleys, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...Through late tonight. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles due to strong cross winds and blowing dust reducing visibility in some areas. * ADDITIONAL DETAILS...Breezy conditions will continue through Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. && $$ Maxwell
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high wind warning went out at May 8, 3:00 AM PDT, 4 minutes earlier.
Area forecast discussion, May 8, 3:00 AM PDT, 4 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
300 AM PDT Sun May 8 2022
.SYNOPSIS...
A deepening marine layer and strong coastal eddy will bring cloudy
skies west of the mountains this morning with slow clearing back to
the coast during the day. A High Wind Warning is in effect for the
mountains and deserts today and tonight. A deep trough will bring
cool, windy weather through Wednesday. High pressure building aloft
Thursday will bring dry, warmer weather next weekend.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
A deep 4,000 ft marine layer was in place this morning with clouds
topping the Cajon Pass through the San Bernardino Mountains, filling
the San Gorgonio Pass into the northern Coachella Valley and I-8
through the San Diego County mountains all the way to Campo. The
marine layer will be deep enough for areas of drizzle this morning.
Skies will be slower to clear today than on Saturday when all but
the San Diego County coastal areas saw the sun. It'll be another
breezy, cool day at the coast with highs in the low to mid 60s and
south winds 10-20 mph shifting southwest in the afternoon.
A shortwave rounding the base of the longwave trough deepening down
the West Coast will contribute to the strong winds in the mountains
and deserts today. Sounding forecasts show an inversion near 12,000
feet, with the potential for mountain waves down the eastern
mountain slopes into the Coachella Valley near PSP and in the Anza
Borrego Desert near Borrego Springs. The Wind Advisory that was in
effect for the mountains and deserts was upgraded to a High Wind
Warning that will be in effect through 2 AM Monday. Wind gusts will
likely exceed 60 MPH in the windier locations, locally 75+ MPH. Gale
force winds are forecast over the Outer Waters, and Small Craft
Advisories are in effect for the Inner Waters.
Another burst of strong mountain and deserts winds arrives Wednesday
with the final shortwave. Wind Advisories or Warnings will be needed
with this event too. Spotty showers are possible Wednesday afternoon
with the 500 mb cold core temps of -20C over the SBD mountains.
Rapid warming takes place Thursday and Friday behind the departing
trough as ridging aloft vanquishes the marine layer. May gray won't
be a factor next weekend. Higher heights from ridging aloft will
bring warming to all areas Friday through Sunday when highs will be
considerably warmer than this weekend.
&&
.AVIATION...
080835Z...Coast/Valleys...Low clouds with bases 1700-2500 ft MSL and
tops to 4500 ft MSL continuing through the morning. Clouds becoming
SCT to locally BKN inland 17-19Z with bases rising to 3000-4000 ft
MSL. CIGS of 2000-2500 ft may continue for coastal areas into the
afternoon, including at KCRQ and KSAN. Low clouds redeveloping this
evening with bases near 2000 ft MSL, but coverage will be somewhat
patchy. Low confidence in CIGS at KSNA and KONT tonight into Monday
morning.
Mountains/Deserts...Coastal mountain slopes remaining obscured in
clouds/fog at times through Monday morning. Otherwise FEW-SCT clouds
at/above 20,000 ft MSL and ACSL over portions of the desert mountain
slopes and deserts through Monday morning. Strong west winds with
sfc gusts 35-55 kt along the desert mountain slopes and below the
San Gorgonio Pass will spread into the deserts this afternoon. KPSP
likely to have occasional gusts of 35 kt or more between 23-08Z.
Winds will slowly weaken late tonight into Monday morning. Strong-
severe up/downdrafts, rotors, and LLWS are likely over/east of the
mountains.
&&
.MARINE...
Strong northwest winds will increase this afternoon through late
tonight with gusts and Monday to 30-37 kt in the outer waters and 20-
25 kt in the inner waters. Winds will lower to around 25-30 kt
Monday afternoon and 20-25 kt Tuesday, then increase slightly
Wednesday before lowering on Thursday. Steep waves and large
combined seas will peak today and Monday at 8-13 ft with periods
mostly 10 seconds or less. A Small Craft Advisory remains in effect
for the coastal waters from 2 PM this afternoon through 10 PM
Wednesday. A Gale Warning will be in effect for the outer coastal
waters from 3 PM this afternoon 5 AM Monday.
&&
.BEACHES...
A SSW swell of 3 ft/15-16 sec from 200 degrees mixed with a building
short period WNW swell will produced elevated surf of 3-6 ft with
local sets to 7 feet through this evening. The SSW swell lowers this
evening, but the larger fresh WNW swell will persist into Monday,
continuing elevated and rough surf. A Beach Hazards Statement is in
effect through 8 PM this evening for Orange and San Diego Counties.
&&
.SKYWARN...
Skywarn activation will not be activated today, but reports of wind
speeds, wind damage, and visibility reports in blowing sand in the
deserts are welcome.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Wind Warning until 2 AM Monday for Apple and Lucerne
Valleys-Coachella Valley-Riverside County Mountains-San
Bernardino County Mountains-San Diego County Deserts-San
Diego County Mountains-San Gorgonio Pass Near Banning.
Beach Hazards Statement through this evening for Orange County
Coastal Areas-San Diego County Coastal Areas.
PZ...Small Craft Advisory until 3 PM this afternoon for Waters
from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island.
Small Craft Advisory from 5 AM Monday to 10 PM Wednesday for
Waters from San Mateo point to the Mexican Border Extending
30 to 60 nm out including San Clemente Island.
Gale Warning from 3 PM this afternoon to 5 AM Monday for
Waters from San Mateo point to the Mexican Border Extending
30 to 60 nm out including San Clemente Island.
Small Craft Advisory until 10 PM Wednesday for Coastal
Waters from San Mateo Point to the Mexican Border and out
to 30 nm.
&&
PUBLIC...Moede
AVIATION/MARINE...SSThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 4:09 PM PDT | Dust Storm Warning | SGX | Riverside | 111 min |
Nearby
High Wind Warnings in California, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.